Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 88, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2012, 1:04 PM MST for Pinal County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2012, 1:04 PM MST (20:04 UTC)
- Expired
- Aug 21, 2012, 1:30 PM MST
- In force
- 26 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Tucson radar (KEMX), 93 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
786 WUUS55 KTWC 212004 SVRTWC AZC021-212030- /O.NEW.KTWC.SV.W.0088.120821T2004Z-120821T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 104 PM MST TUE AUG 21 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 130 PM MST * AT 1258 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MAMMOTH AND MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU. && LAT...LON 3279 11063 3266 11054 3265 11070 3276 11077 TIME...MOT...LOC 2003Z 267DEG 5KT 3270 11064 $$
2 follow-up statements
063 WWUS55 KTWC 212017 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 117 PM MST TUE AUG 21 2012 AZC021-212030- /O.CON.KTWC.SV.W.0088.000000T0000Z-120821T2030Z/ PINAL AZ- 117 PM MST TUE AUG 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR EAST CENTRAL PINAL COUNTY... AT 107 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH NEAR MAMMOTH. THIS STORM WAS MOVING SLOWLY TO THE EAST AROUND 5 MPH. LAT...LON 3279 11063 3266 11054 3265 11070 3276 11077 TIME...MOT...LOC 2017Z 267DEG 5KT 3270 11062 $$
144 WWUS55 KTWC 212026 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 126 PM MST TUE AUG 21 2012 AZC021-212035- /O.EXP.KTWC.SV.W.0088.000000T0000Z-120821T2030Z/ PINAL AZ- 126 PM MST TUE AUG 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY WILL EXPIRE AT 130 PM MST... DOPPLER RADAR INDICATED THAT THE STORM NEAR MAMMOTH HAS WEAKENED CONSIDERABLY AND IS NO LONGER SEVERE. WIND GUSTS TO 35 MPH ALONG WITH MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE THROUGH 145 PM MST. LAT...LON 3279 11063 3266 11054 3265 11070 3276 11077 TIME...MOT...LOC 2025Z 267DEG 5KT 3270 11061 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:50 AM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 21, 9:50 AM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST TUE AUG 21 2012 .SYNOPSIS...RAIN CHANCES WILL BE ON THE INCREASE AS A LOW PRESSURE SYSTEM PASSES THROUGH THE REGION...ESPECIALLY WEDNESDAY INTO THURSDAY. A DRYING TREND CAN BE EXPECTED BY THE WEEKEND AS DEEPER MOISTURE MOVES EAST OF THE AREA. && .DISCUSSION...CLEAR TO PARTLY CLOUDY CONDITIONS PREVAILED ACROSS SE ARIZONA THIS MORNING WITH UPPER HIGH WAS CENTERED OVER NORTHERN ARIZONA. TIGHT PRECIPITABLE WATER GRADIENT ACROSS THE AREA WITH VALUES RANGING FROM 1.20" ALONG THE AZ/NM BORDER TO 1.90" IN WRN PIMA COUNTY. AT THE SURFACE...DEWPOINTS WERE SIMILAR TO WHAT WAS AROUND 24 HOURS AGO. STARTING OFF THE DAY WITH PLENTY OF SUNSHINE AND COMBINED WITH A VERY MOIST AND UNSTABLE ATMOSPHERE...WE ARE LOOKING AT A VERY ACTIVE AFTERNOON/EVENING PERIOD...ESPECIALLY ACROSS PINAL/SANTA CRUZ AND ERN/CNTRL PIMA COUNTIES. SEE JUST RELEASED HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS. WILL LIKELY MAKE SOME MODIFICATIONS IN THE AFTERNOON PACKAGE AS THE DAY CONTINUES TO EVOLVE. REMAINING ACTIVE WEDNESDAY INTO THURSDAY AS A PACIFIC SYSTEM MOVES INLAND AND INTERACTS WITH THE VERY MOIST ATMOSPHERE. HEAVY RAIN LEADING TO FLASH FLOODING WILL BE MAIN CONCERN. && .AVIATION...SCT CLOUDS MAINLY ABOVE 12K FT AGL. AFTER 21/19Z...SCT CLOUDS AT 5-8K FT AGL AND SCT-BKN CLOUDS AT 10-14K FT AGL. SCTD TSRA/SHRA DEVELOPING MAINLY AFTER 21/20Z AND CONTINUING THRU 22/04Z...WITH MVFR CONDITIONS NEAR THE STRONGER TSRA AND WIND GUSTS AROUND 40 KNOTS. OTHERWISE...SURFACE WIND MAINLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 21, 9:41 AM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 941 AM MST TUE AUG 21 2012 AZZ501>515-220600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 941 AM MST TUE AUG 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A MOIST ATMOSPHERE RESIDING ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BEST CHANCES OF PRECIPITATION WEST OF A SAFFORD-TO-BISBEE LINE. THE MORE FAVORED AREA FOR STRONG THUNDERSTORMS WILL BE ACROSS SOUTH CENTRAL ARIZONA LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS WOULD INCLUDE SANTA CRUZ...CENTRAL AND EASTERN PIMA AND SOUTHEAST PINAL COUNTIES. THE COMBINATION OF A VERY MOIST ATMOSPHERE AND INCREASINGLY MORE UNSTABLE ATMOSPHERE WILL RESULT IN AN ELEVATED RISK OF DAMAGING DOWNBURST WINDS AND LOCALIZED FLOODING ISSUES. A MORE DEFINED THUNDERSTORM OUTFLOW WITH BLOWING DUST TRACKING NORTHWEST ACROSS CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. OTHERWISE...A MORE STABLE LAYER ALOFT WILL LIMIT THE OVERALL INTENSITY OF INDIVIDUAL STORMS EAST OF TUCSON. EXPECT STORMS TO DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING...BUT STRUGGLE TO MOVE OFF THE MOUNTAINS INTO THE VALLEYS THIS AFTERNOON. ALTHOUGH THESE STORMS WILL STILL BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS...THE RISK OF WIDESPREAD FLOODING ISSUES OR DAMAGING DOWNBURST WINDS IS RELATIVELY LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED WEDNESDAY AS MOISTURE CONTINUES TO MOVE INTO THE AREA FROM THE SOUTH. THIS WILL RESULT IN A RISK OF WIDESPREAD HEAVY RAINFALL. STRONG THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY AS A TROUGH OF LOW PRESSURE TRACKS EASTWARD ACROSS NORTHERN ARIZONA AND INTERACTS WITH THE VERY MOIST ATMOSPHERE IN PLACE. A STRONG DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY... PERSISTING INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:59 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 20, 6:10 PM MST | Areal Flood Advisory | TWC | Pima | 80 min |
| Aug 20, 7:26 PM MST | Areal Flood Advisory | TWC | Pima | 109 min |
| Aug 20, 7:40 PM MST | Special Weather Statement | TWC | Pima | 50 min |
| Aug 21, 12:17 PM MST | Severe Thunderstorm Warning | TWC | Graham | 28 min |
| Aug 21, 2:10 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Aug 21, 2:49 PM MST | Flash Flood Warning | TWC | Pima | 86 min |
| Aug 21, 3:12 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 21, 3:28 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 47 min |
| Aug 21, 3:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 21, 3:53 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Aug 21, 4:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 21, 4:34 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Aug 21, 4:42 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.